Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 8, NWS Birmingham, AL

February 1, 2015Greene County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 1, 2015, 7:02 PM CST for Greene County, Sumter County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 1, 2015, 7:02 PM CST (01:02 UTC)
Expired
Feb 1, 2015, 7:30 PM CST
In force
28 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Greene County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WUUS54 KBMX 020102
SVRBMX
ALC063-119-020130-
/O.NEW.KBMX.SV.W.0008.150202T0102Z-150202T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CST SUN FEB 1 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
  NORTH CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 730 PM CST

* AT 658 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 5 MILES NORTHWEST OF GAINESVILLE...OR
  18 MILES SOUTH OF ALICEVILLE...AND MOVING EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW WEST GREENE...WEST GREENE...UNION...MANTUA...KNOXVILLE...NEW
  MOUNT HEBRON...PLEASANT RIDGE AND CLINTON.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 45 THROUGH 52...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3294 8835 3304 8804 3311 8784 3302 8783
      3302 8771 3299 8771 3298 8775 3295 8773
      3293 8776 3291 8777 3278 8832 3292 8836
TIME...MOT...LOC 0102Z 250DEG 54KT 3289 8816

$$

32/DAVIS
2 follow-up statements
722 
WWUS54 KBMX 020114
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 PM CST SUN FEB 1 2015

ALC119-020124-
/O.CAN.KBMX.SV.W.0008.000000T0000Z-150202T0130Z/
SUMTER AL-
714 PM CST SUN FEB 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SUMTER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3311 8784 3302 8783 3302 8772 3300 8771
      3299 8771 3298 8775 3295 8773 3292 8777
      3291 8777 3283 8812 3299 8817
TIME...MOT...LOC 0114Z 249DEG 51KT 3295 8797

$$

ALC063-020130-
/O.CON.KBMX.SV.W.0008.000000T0000Z-150202T0130Z/
GREENE AL-
714 PM CST SUN FEB 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
GREENE COUNTY UNTIL 730 PM CST...

AT 710 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR WEST GREENE...OR 10 MILES
NORTHWEST OF EUTAW...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  UNION...MANTUA...KNOXVILLE AND SNODDY.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 45 THROUGH 52...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3311 8784 3302 8783 3302 8772 3300 8771
      3299 8771 3298 8775 3295 8773 3292 8777
      3291 8777 3283 8812 3299 8817
TIME...MOT...LOC 0114Z 249DEG 51KT 3295 8797

$$

32/DAVIS
162 
WWUS54 KBMX 020126
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 PM CST SUN FEB 1 2015

ALC063-020136-
/O.EXP.KBMX.SV.W.0008.000000T0000Z-150202T0130Z/
GREENE AL-
726 PM CST SUN FEB 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENE COUNTY WILL
EXPIRE AT 730 PM CST...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3311 8784 3302 8783 3302 8772 3300 8771
      3299 8771 3298 8775 3295 8773 3292 8777
      3291 8777 3283 8812 3299 8817
TIME...MOT...LOC 0126Z 249DEG 51KT 3301 8778

$$

32/DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 1, 6:07 PM CST, 55 minutes earlier.

Area forecast discussion, Feb 1, 6:07 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CST SUN FEB 1 2015

.UPDATE...
MESOSCALE UPDATE AND AVIATION.

&&

.DISCUSSION...

LINE OF SHOWERS AND THUNDERSTORMS ALONG A COLD FRONT WAS JUST
ENTERING NORTHWEST ALABAMA AND EXTENDED SOUTHWEST TOWARD JACKSON
MISSISSIPPI. THE LINE WAS MOVING RATHER QUICKLY AROUND 50 MPH.
0-6KM BULK SHEAR VALUES WERE AROUND 50KTS WHILE LOW LEVEL
HELICITIES WERE AROUND 250. SURFACE BASED CAPE VALUES WERE AROUND
500 IN A SMALL AREA APPROACHING SOUTHWESTERN ALABAMA...BUT
DECREASING. THEREFORE...STILL EXPECT A DECREASE IN INTENSITY AS
CAPE DECREASES FURTHER...BUT AN ISOLATED DAMAGING WIND GUSTS IS
NOT OUT OF THE QUESTION FOR
SUMTER...GREENE...HALE...MARENGO...PERRY...BIBB AND DALLAS
COUNTIES THE NEXT FEW HOURS. OTHERWISE...UPDATED FOR RADAR AND
TEMPERATURE TRENDS.

75

&&

.AVIATION...
00Z TAF DISCUSSION.

THE COLD FRONT IS MOVING INTO THE STATE. MODELS ARE ALL OVER THE
PLACE AS FOR TIMING...SO WENT WITH A TIMING BASED ON CURRENT
MOVEMENT AND EXPECTATIONS. ADDED IN A 2 HR WINDOW FOR THUNDERSTORMS
AT ALL NORTHERN SITES. AS FOR THE SOUTH WENT JUST VCTS AS THE LINE
MOVES THROUGH SINCE ACTIVITY SHOULD BE ON THE DOWNWARD PROGRESSION.
EXPECT GUSTY NORTHWESTERLY WINDS BEHIND THE FRONT WITH MVFR
CEILINGS. WE WILL NOT SEE CLEARING UNTIL AFTER 18Z...PROBABLY CLOSER
TO 21Z.

16

&&

.PREV DISCUSSION...
/ISSUED 346 PM CST SUN FEB 1 2015/

MUCH OF THE AREA IS CURRENTLY EXPERIENCING A LULL IN THE RAINFALL
AS A BIT OF A DRY SLOT NOSES IN BEHIND AN AREA OF PREFRONTAL RAIN.
ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS LOCATED ALONG THE
COLD FRONT NEAR THE MISSISSIPPI RIVER. THOUGH IT MAY ONLY LAST AN
HOUR OR TWO AT ANY GIVEN LOCATION...THE BAND OF SHOWERS ALONG THE
FRONT SHOULD BE SOLID ENOUGH TO PRODUCE MEASURABLE RAINFALL ACROSS
THE ENTIRE AREA BETWEEN 00-06Z TONIGHT. THE COLD FRONT WILL MOVE
THROUGH QUICKLY OVERNIGHT AS STRONG FORCING APPROACHES WITH A
DYNAMIC UPPER-LEVEL TROUGH AXIS. A FEW SNOW FLURRIES CANNOT BE
RULED OUT AROUND DAYBREAK ACROSS THE NORTH AS 850MB TEMPS DROP TO
AROUND -10C...BUT THIS WILL NOT BE BIG DEAL. TEMPERATURES WILL
STRUGGLE TO RISE MUCH THROUGH THE DAY AS STRONG COLD ADVECTION
CONTINUES INTO THE AFTERNOON. HIGH PRESSURE SHOULD MOVE IN QUICKLY
TO PRODUCE A COLD TUESDAY MORNING WITH LOWS IN THE LOW TO MID 20S.

THERE IS STILL MUCH UNCERTAINTY WITH THE INTERACTION OF SHORTWAVES
IN THE NORTHERN AND SOUTHERN STREAMS ON WEDNESDAY INTO THURSDAY.
MODELS HAVE TRENDED TOWARD A MORE SUPPRESSED SOLUTION TODAY...BUT
THIS COULD EASILY FLIP-FLOP AGAIN BEFORE THE SYSTEM ARRIVES. HAVE
DECIDED TO KEEP LOW POPS FROM WEDNESDAY AFTERNOON INTO THURSDAY.
THERE COULD BE ENOUGH FORCING WITH A NORTHERN STREAM SHORTWAVE TO
PRODUCE LIGHT PRECIPITATION AS A STRONG COLD FRONT PLOWS SOUTHWARD
ON THURSDAY. HAVE LEFT A SLIGHT CHANCE OF A RAIN/SNOW MIX IN THE
NORTHWEST CORNER IN CASE THIS OCCURS. WILL MONITOR FOR CHANGES IN
THE INTERACTION BETWEEN THE NORTHERN AND SOUTHERN STREAM WAVES TO
SEE IF POPS NEED TO BE RAISED OR LOWERED.

DRY AND COOL WEATHER SHOULD TAKE OVER FOR FRIDAY WITH A BIT OF A
WARMING TREND FOR SATURDAY INTO SUNDAY.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     36  39  21  50  28 / 100  10   0   0   0
ANNISTON    37  40  24  50  30 / 100  10   0   0   0
BIRMINGHAM  36  41  24  51  32 / 100  10   0   0   0
TUSCALOOSA  36  43  25  53  33 / 100  10   0   0   0
CALERA      37  42  26  52  33 / 100  10   0   0   0
AUBURN      43  44  27  53  34 / 100  10   0   0   0
MONTGOMERY  42  46  27  54  34 / 100  10   0   0   0
TROY        44  46  25  55  33 / 100  10   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 1, 5:45 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CST SUN FEB 1 2015

ALZ011>015-017>050-022345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
545 PM CST SUN FEB 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A LINE OF SHOWERS AND STORMS ARE MOVING INTO WESTERN PORTIONS OF
ALABAMA. A FEW OF THE STRONGER STORMS MAY BECOME SEVERE AND
PROVIDE THE AREA WITH DAMAGING STRAIGHT LINE WINDS AND FREQUENT
LIGHTNING. AREAS OF GREATEST CONCERN INCLUDE AREAS ALONG AND SOUTHWEST
OF A LINE FROM GEIGER TO CENTREVILLE THEN DOWN TO SELMA THROUGH 9
PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED UNTIL 9 PM TONIGHT FOR PORTIONS OF SOUTHWESTERN CENTRAL
ALABAMA.

In the hours before

Special weather statement, Feb 1, 6:20 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CST SUN FEB 1 2015

ALZ022-020100-
PICKENS AL-
620 PM CST SUN FEB 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS COUNTY UNTIL 700 PM
CST...

AT 620 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF BEVILL LOCK AND DAM...OR 8 MILES WEST OF
PICKENSVILLE...MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 45MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PICKENSVILLE...
  ALICEVILLE...
  CARROLLTON...
  REFORM...
  GORDO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3323 8832 3324 8831 3350 8829 3348 8784
      3319 8784 3305 8833
TIME...MOT...LOC 0020Z 254DEG 47KT 3323 8838

75
Special weather statement, Feb 1, 6:29 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 PM CST SUN FEB 1 2015

ALZ012-020115-
LAMAR AL-
629 PM CST SUN FEB 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR COUNTY UNTIL 715
PM CST...

AT 626 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 9 MILES WEST OF MILLPORT...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILLPORT...
  KENNEDY...
  CODY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3366 8827 3372 8795 3352 8795 3354 8828
TIME...MOT...LOC 0029Z 259DEG 39KT 3358 8820

32/DAVIS
Special weather statement, Feb 1, 6:38 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CST SUN FEB 1 2015

ALZ030-031-020130-
GREENE AL-SUMTER AL-
638 PM CST SUN FEB 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUMTER AND CENTRAL
GREENE COUNTIES UNTIL 730 PM CST...

AT 637 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 15 MILES WEST OF EMELLE...OR 26 MILES NORTHWEST OF
YORK...MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EUTAW...
  EMELLE...
  GAINESVILLE...
  EPES...
  BOLIGEE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3289 8835 3291 8776 3288 8782 3280 8782
      3277 8787 3276 8786 3277 8783 3276 8781
      3274 8780 3272 8783 3271 8782 3271 8780
      3267 8779 3269 8838
TIME...MOT...LOC 0038Z 269DEG 46KT 3279 8856

32/DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 6:20 PM CSTSpecial Weather StatementBMXPickens40 min
Feb 1, 6:29 PM CSTSpecial Weather StatementBMXLamar46 min
Feb 1, 6:38 PM CSTSpecial Weather StatementBMXGreene52 min
Feb 1, 7:25 PM CSTSpecial Weather StatementBMXTuscaloosa35 min
Feb 1, 7:29 PM CSTSevere Thunderstorm WarningBMXSumter31 min
Feb 1, 7:50 PM CSTSpecial Weather StatementBMXBibb40 min
Feb 1, 8:23 PM CSTSpecial Weather StatementBMXShelby37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.